South Dakota, 2019

Blizzard and Winter Storm in South Dakota, March 13 to 14, 2019

March 13 to 14, 2019 · NWS UNR · 24 events in 24 counties and zones

A very strong winter storm moved across the region, bringing heavy snow and blizzard conditions to much of western and south central South Dakota. Snow developed during the morning hours, with rain and snow changing to snow southeast of the Black Hills by the early afternoon.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A very strong winter storm moved across the region, bringing heavy snow and blizzard conditions to much of western and south central South Dakota. Snow developed during the morning hours, with rain and snow changing to snow southeast of the Black Hills by the early afternoon. Northwest winds increased during the late morning and afternoon, with blizzard conditions developing across much of the plains. Snow ended the next morning, with winds gradually tapering off by late afternoon. Snowfall amounts were widely variable across the area, ranging from an inch or less over parts of Harding County to one to two feet in some portions of Haakon, Jackson, and Bennett Counties and portions of the northern Black Hills. Drifts of six feet and higher were reported where the heaviest snow fell on the plains. Much of Interstate 90 across western South Dakota were closed for more than 36 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 13, 3:46 AM MST, 14 minutes earlier.

Area forecast discussion, Mar 13, 3:46 AM MST, 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
446 AM MDT Wed Mar 13 2019

.DISCUSSION...(Today Through Tuesday)
Issued at 303 AM MDT Wed Mar 13 2019

Potent phasing western CONUS troughs supporting rapid
cyclogenesis over the Central Plains this morning, setting the
stage for a particularity vigorous storm system. Pos theta-e adv
ongoing into the region with rain spreading north into the
southern FA. This band is on track to mix with and change to
freezing rain and or sleet as the LL cold wedge starts to
intensify per increasing northerly ll flow. Further west, dry air
is fighting off high based snow, with precip expected to
eventually reach the ground soon. Forecast models remain clustered
pretty well on the momentum and height fields, supporting high
confidence in the position of the system FGEN, upslope arc across
the Black Hills, and momentum fields. Thus, heavy snow and
blizzard conds are a certainly across much of the region.
Impressive storm total QPF numbers over 2 inches are progged in
the main FGEN band, which would support around 2 feet of heavy
snow. Very strong winds on track with this system with BL progs
supporting sustained winds of 40-50 mph and gusts 60-70 mph.
Current forecast numbers support KRAP gusting over 60 mph for at
least 18 hours starting this afternoon. With the expected snow and
wind, travel will be impossible on much of area, esp east of the
Black Hills. Snowfall rates of 1-3 inches per hour are expected
under the main FGEN band as well as slantwise instability
supporting a thunder snow threat. Staunch upslope signature with
steep lapse rates will also support heavy snow in the northern
Black Hills with 18-24 inches still a good bet in southern
Lawrence county (Lead-Deadwood area). A period of mixed precip
looks likely over south central SD with up to a third of an inch
of ice in the most extreme case. However, this will hinge on ll
thermal fields and precip amounts/intensity. Tweaked forecast snow
amounts to side heavier with lower amounts outside the two main
areas of lift; the expected main FGEN band from IEN to Kadoka, and
the northern Hills upslope area. This lines up more with the NAM
and many of the hires models. The biggest changes to totals are
seen in far NW SD and the downslope hole over western Custer
county into Weston county. The heaviest snow will still occur this
afternoon into the evening, with the strongest winds Wed evening
into Thur morning. Snow will taper off sharply Thur morning, with
winds remaining gusty through Thur afternoon, supporting
widespread blowing snow. The only change to the headlines was to
upgrade Weston county. Given increased forecast wind speeds,
decided to upgrade them to a blizzard warning.

After the this storm, massive western NOAM ridging is favored
toward next weekend in all deterministic models, which would allow
for much warmer conds by early next week if the ridge axis shifts
east over the Rockies, as the models are indicating. Hence, if
the ridge does park over the region, several days of warmer
weather would be expected, esp by the end of next week. This will
all hinge on the eventual position of the western Atlantic ridge.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning)
Issued At 440 AM MDT Wed Mar 13 2019

LIFR conditions will result from +SN/BLSN this morning as the
blizzard moves into the region. Very strong northerly winds will
gust to 45-55 knots this afternoon and continue through tonight,
especially across the western South Dakota plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 PM MDT /7 PM CDT/ Thursday for
     SDZ024-027>029-049.

     Blizzard Warning until 6 PM MDT /7 PM CDT/ Thursday for SDZ025-
     026-030>032-041>044-046-047-072>074.

     Blizzard Warning from 9 AM this morning to 6 PM MDT Thursday for
     SDZ001-002-012>014.

WY...Winter Storm Warning until 6 PM MDT Thursday for WYZ057.

     Blizzard Warning until 6 PM MDT Thursday for WYZ054>056-058.

     Blizzard Warning from 9 AM this morning to 6 PM MDT Thursday for
     WYZ071.

&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, Mar 13, 1:45 AM MST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
245 AM MDT Wed Mar 13 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
245 AM MDT Wed Mar 13 2019 /345 AM CDT Wed Mar 13 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

A blizzard will affect the area today and continue into Thursday.
A mix of precipitation will change to very heavy snow, and will
combine with very strong winds to result in significant blowing
and drifting snow. Travel across the area will be very difficult
to impossible. See posted watches and warnings for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Blizzard conditions will continue into Thursday. From Friday
onward, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard, 4 winter storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Southern Foot Hills

When
March 13, 4:00 AM MST to March 14, 6:00 AM MST
Where
Southern Foot Hills forecast zone
Reported by
COOP Observer
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Blizzard, Fall River

When
March 13, 4:00 AM MST to March 14, 7:00 AM MST
Where
Fall River forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Blizzard, Oglala Lakota

When
March 13, 6:00 AM MST to March 14, 12:00 PM MST
Where
Oglala Lakota forecast zone
Reported by
ASOS
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Blizzard, Butte

When
March 13, 8:00 AM MST to March 14, 9:00 AM MST
Where
Butte forecast zone
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Blizzard, Ziebach

When
March 13, 8:00 AM MST to March 14, 1:00 PM MST
Where
Ziebach forecast zone
Reported by
Trained Spotter
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
March 13, 8:00 AM MST to March 14, 7:00 AM MST
Where
Northern Black Hills forecast zone
Reported by
CoCoRaHS
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Blizzard, Northern Foot Hills

When
March 13, 8:00 AM MST to March 14, 9:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
COOP Observer
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Blizzard, Haakon

When
March 13, 8:00 AM MST to March 14, 1:00 PM MST
Where
Haakon forecast zone
Reported by
Trained Spotter
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Winter Weather, Harding

When
March 13, 9:00 AM MST to 9:00 PM MST
Where
Harding forecast zone
Reported by
Trained Spotter
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Blizzard, Custer Co Plains

When
March 13, 9:00 AM MST to March 14, 9:00 AM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Perkins

When
March 13, 10:00 AM MST to March 14, 12:00 PM MST
Where
Perkins forecast zone
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
March 13, 10:00 AM MST to March 14, 5:00 AM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Hermosa Foothills

When
March 13, 10:00 AM MST to March 14, 5:00 AM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Northern Meade Co Plains

When
March 13, 11:00 AM MST to March 14, 12:00 PM MST
Where
Northern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
March 13, 11:00 AM MST to March 14, 5:00 AM MST
Where
Central Black Hills forecast zone
Reported by
Public
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Blizzard, Pennington Co Plains

When
March 13, 11:00 AM MST to March 14, 1:00 PM MST
Where
Pennington Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Jackson

When
March 13, 11:00 AM MST to March 14, 2:00 PM MST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Blizzard, Sturgis / Piedmont Foothills

When
March 13, 11:00 AM MST to March 14, 7:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
Emergency Manager
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Rapid City

When
March 13, 12:00 PM MST to March 14, 6:00 AM MST
Where
Rapid City forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Bennett

When
March 13, 12:00 PM MST to March 14, 2:00 PM MST
Where
Bennett forecast zone
Reported by
Trained Spotter
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

Blizzard, Mellette

When
March 13, 2:00 PM CST to March 14, 8:00 PM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

Blizzard, Todd

When
March 13, 2:00 PM CST to March 14, 7:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Blizzard, Southern Meade Co Plains

When
March 13, 1:00 PM MST to March 14, 12:00 PM MST
Where
Southern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Tripp

When
March 13, 4:00 PM CST to March 14, 9:00 PM CST
Where
Tripp forecast zone
Reported by
COOP Observer
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Rapid City2019-03-1451MaleOutside/Open AreasDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 802873, 802880, 802885, 802856, 802862, 802865, 802867, 802879, 802841, 802877, 802843, 802876, 802896, 802859, 802875, 802878, 802886, 802891, 802871, 802887, 802888, 802889, 802892, 802890.